Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS New Orleans, LA

June 29, 2004Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 29, 2004, 9:46 AM CDT for Jackson County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 9:46 AM CDT (14:46 UTC)
Expired
Jun 29, 2004, 10:45 AM CDT
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 54 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS54 KLIX 291446
SVRNEW
MSC059-291545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
944 AM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...MOSS POINT

* UNTIL 1045 AM CDT

* AT 943 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A   
SEVERE THUNDERSTORM ABOUT 8 MILES SOUTH OF PASCAGOULA...MOVING 
NORTHEAST AT 11 MPH. EXPECT DAMAGING WINDS OF 40 TO 50 
MPH...FREQUEST LIGHTNING AND HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES 
WITHIN A 30 MINUTE PERIOD.  

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3025 8871 3014 8859 3037 8841 3048 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:10 AM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 4:10 AM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
410 AM CDT TUE JUN 29 2004

.DISCUSSION...
PERSISTENT WEAK SURFACE BOUNDARY THAT HAD BEEN AROUND THE I-20
CORRIDOR THE PAST COUPLE OF DAYS HAS NOW RETREATED NORTHWARD TO
AROUND THE I-30 CORRIDOR. THIS SHOULD ALLOW FOR SOME RELAXATION ON
MOISTURE BUILDUP ACROSS OUR AREA ALONG WITH SOME SUBTLE RIDGING IN
THE MID-LEVELS NEAR THE COAST. SURFACE DEWPOINTS ALSO BEING
INFLUENCED BY DRAINAGE WITH SOME MID 60S DEWPOINTS MOVING INTO SOUTH
MISSISSIPPI AND THE UPPER FLORIDA PARISHES. RADAR RETURNS LOOK MORE
NORMAL AND TYPICAL OF NOCTURNAL LAND BREEZE. P.W. VALUES HAVE
SETTLED INTO THE 1.6 - 1.7 RANGE SO IT APPEARS THAT A TREND TOWARDS
NEAR NORMAL POPS MAY BE ON FINALLY. DESPITE THIS...AN UPPER LEVEL
TROUGH REMAINS IN PLACE AND YIELDING A SLIGHTLY MORE UNSTABLE
SOUNDING THAN NORMAL...SO WILL INDICATE A 60 PERCENT POP FOR THE
NORTHERN HALF AND 50 PERCENT SOUTHERN HALF. WILL MAINTAIN 20-30
PERCENT FOR THE EVENING HOURS AND PERSISTENCE ON WED AND WED NIGHT.
TEMPERATURES WILL ALSO BE INDICATED PERSISTENCE AND CLOSE TO GFS.

&&

.LOCAL APPLICATIONS...
PRECIPITATION CALCULATOR HAS BEEN HANDLING PAST SEVERAL DAYS QUITE
WELL AS FAR AS CONVECTIVE INTEGRITY. RAN AGAIN THIS MORNING BASED ON
GFS MODEL SOUNDING CENTERED AT KMCB VALID 18Z TUESDAY (H+18).

343K LIFTED FROM 900 MB
POP 31%...DP 95 MB...PCPN 2.38...POTL PCPN 4.92 <74F...FMAP
0.82...RICKS INDEX 102...PROB SVR 0%...GUSTS 32-42 KT...HAIL 0.25
(PEA)...TOR RISK...NIL.

343K LIFTED FROM 850 MB...POP 81%...PROB SVR 1%...REST SAME.

FORECASTED POP (AVG 900/850 = 56%) THIS IS IN LINE WITH GUIDANCE.
BOTTOM LINE IS LESS SEVERE LOOKING THAN PAST DAYS AS 500 MB TEMPS
WARM TO -7C (UP FROM -11C MONDAY MORNING).

HAIL-VIL OUTPUT...SOUNDING VIL 61 (LIQUID)...AR METHOD 63...PEA
63...MARBLE 67...PENNY 69...NICKEL 70...QUARTER 71...HALF DOLLAR 73.

THESE VALUES ARE UP CONSIDERABLY FROM THE LOWER 50S VERIFIED
HAIL-VIL VALUES OF MONDAY.

&&

PRELIMINARY POINT NUMBERS...
MCB 89 67 88 68 / 60 30 60 30
BTR 89 71 88 71 / 60 30 60 30
MSY 89 75 89 75 / 50 20 50 20
GPT 88 74 88 74 / 50 20 50 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

24
Hazardous weather outlook, Jun 29, 5:58 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
558 AM CDT TUE JUN 29 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291058-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
558 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER INLAND AREAS BY
LATE MORNING AND BECOME NUMEROUS THROUGHOUT THE AFTERNOON HOURS
BEFORE DIMINISHING IN COVERAGE IN THE EVENING. SEVERE THUNDERSTORMS
ARE NOT EXPECTED TO BE AS NUMEROUS AS THE PAST SEVERAL DAYS BUT ONE
OR TWO STORMS MAY PULSE BRIEFLY TO SEVERE LEVELS BY MID-AFTERNOON.
STORMS TODAY WILL BE CAPABLE OF FREQUENT LIGHTNING...WIND GUSTS OF 35
TO 45 MPH...PEA SIZED HAIL AND BRIEF HEAVY RAIN AS THEY MOVE
GENERALLY TO THE NORTH AT 15 MPH. WATERSPOUTS WILL BE LIKELY IN THE
NEAR COASTAL WATERS ON INLAND LAKES MAINLY THIS MORNING.

.RIVER FLOODING...
THE LOWER PEARL RIVER...THE TCHEFUNTA RIVER AND THE LOWER ATCHAFALAYA
RIVER REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENT IS NOT LIKELY...HOWEVER ONE OR TWO STORMS
MAY BRIEFLY APPROACH SEVERE LEVELS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:16 AM CDTSevere Thunderstorm WarningLIXJackson44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.